Alert archive / Arkansas / Tornado Warnings in 2017

Tornado Warning 23, NWS Little Rock, AR

March 29, 2017Logan County, Scott County, Yell County, Arkansas

NWS Little Rock, AR issued this tornado warning at Mar 29, 2017, 5:48 PM CDT for Logan County, Scott County, Yell County, Arkansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2017, 5:48 PM CDT (22:48 UTC)
Expired
Mar 29, 2017, 6:30 PM CDT
In force
42 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Logan County, AR, Scott County, AR, Yell County, AR

The radar

The Western Arkansas radar (KSRX), 75 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 6:22 PM CDTHAIL 1Havana, ARQUARTER SIZE HAIL RRPORTED IN HAVANA AND POINTS NORTH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 29, 4:17 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 410 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
410 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WFUS54 KLZK 292248
TORLZK
ARC083-127-149-292330-
/O.NEW.KLZK.TO.W.0023.170329T2248Z-170329T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Little Rock AR
548 PM CDT WED MAR 29 2017

The National Weather Service in Little Rock has issued a

* Tornado Warning for...
  Southeastern Logan County in western Arkansas...
  East central Scott County in western Arkansas...
  Northwestern Yell County in central Arkansas...

* Until 630 PM CDT
    
* At 548 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Gravelly, or 18 miles southwest of Danville,
  moving northeast at 35 mph.

  HAZARD...Tornado and quarter size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* Locations impacted include...
  Danville...                       Stonehouse Recreation Area...
  Mount Magazine...                 Midway in Logan County...
  Mosley...                         Gravelly...
  Mt Nebo State Park...             Belleville...
  Havana...                         Corinth...
  Ranger...                         Macedonia in Yell County...
  Waveland...                       Waltreak...
  Bluffton...                       Chickalah...
  Blue Ball...                      Spring Lake Campground...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3500 9375 3532 9355 3519 9320 3491 9356
      3486 9369 3489 9375
TIME...MOT...LOC 2248Z 213DEG 32KT 3492 9368 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Cavanaugh
3 follow-up statements
768 
WWUS54 KLZK 292254
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
554 PM CDT WED MAR 29 2017

ARC127-292304-
/O.CAN.KLZK.TO.W.0023.000000T0000Z-170329T2330Z/
Scott AR-
554 PM CDT WED MAR 29 2017

...THE TORNADO WARNING FOR EAST CENTRAL SCOTT COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area... Therefore, the warning has been cancelled.

A tornado watch remains in effect until midnight CDT for western and
central Arkansas.

LAT...LON 3524 9360 3527 9358 3532 9355 3526 9340
      3522 9329 3519 9320 3497 9349 3491 9366
      3493 9370 3506 9371 3510 9369
TIME...MOT...LOC 2254Z 212DEG 31KT 3496 9365 

$$

ARC083-149-292330-
/O.CON.KLZK.TO.W.0023.000000T0000Z-170329T2330Z/
Logan AR-Yell AR-
554 PM CDT WED MAR 29 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN LOGAN AND NORTHWESTERN YELL COUNTIES...
    
At 554 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Stonehouse Recreation Area, or 15 miles west of
Danville, moving northeast at 35 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Danville...                       Stonehouse Recreation Area...
Mount Magazine...                 Midway in Logan County...
Mosley...                         Mt Nebo State Park...
Belleville...                     Havana...
Corinth...                        Ranger...
Macedonia in Yell County...       Waveland...
Waltreak...                       Chickalah...
Spring Lake Campground...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3524 9360 3527 9358 3532 9355 3526 9340
      3522 9329 3519 9320 3497 9349 3491 9366
      3493 9370 3506 9371 3510 9369
TIME...MOT...LOC 2254Z 212DEG 31KT 3496 9365 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Cavanaugh
494 
WWUS54 KLZK 292308
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
608 PM CDT WED MAR 29 2017

ARC083-149-292330-
/O.CON.KLZK.TO.W.0023.000000T0000Z-170329T2330Z/
Logan AR-Yell AR-
608 PM CDT WED MAR 29 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR EAST
CENTRAL LOGAN AND NORTHWESTERN YELL COUNTIES...
    
At 608 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Stonehouse Recreation Area, or 9 miles
west of Danville, moving northeast at 40 mph.

HAZARD...Tornado and quarter size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

Locations impacted include...
Danville...                       Mosley...
Mt Nebo State Park...             Belleville...
Havana...                         Corinth...
Ranger...                         Chickalah...
Spring Lake Campground...         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3528 9345 3526 9340 3522 9329 3519 9320
      3506 9341 3502 9356 3505 9361 3513 9360
TIME...MOT...LOC 2308Z 218DEG 33KT 3506 9356 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Cavanaugh
026 
WWUS54 KLZK 292327
SVSLZK

Severe Weather Statement
National Weather Service Little Rock AR
627 PM CDT WED MAR 29 2017

ARC083-149-292336-
/O.EXP.KLZK.TO.W.0023.000000T0000Z-170329T2330Z/
Logan AR-Yell AR-
627 PM CDT WED MAR 29 2017

...THE TORNADO WARNING FOR EAST CENTRAL LOGAN AND NORTHWESTERN YELL
COUNTIES WILL EXPIRE AT 630 PM CDT...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A tornado watch remains in effect until midnight CDT for western and
central Arkansas.

LAT...LON 3528 9345 3526 9340 3522 9329 3519 9320
      3506 9341 3502 9356 3505 9361 3513 9360
TIME...MOT...LOC 2326Z 213DEG 32KT 3519 9345 

$$

Cross

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this tornado warning went out at Mar 29, 3:12 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Mar 29, 3:12 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
312 PM CDT Wed Mar 29 2017

.SHORT TERM...Tonight Through Friday
Main forecast concern are conditions during the first 12 hours of
the period.

Lastest surface analysis indicates low pressure centered to the east of Wichita.
A dryline extends southward to near Durant Oklahoma. A warm front
extends from the low center, southeast to just north of
Batesville.

Expected western portions of the warm front
to be first to focus convective development, with development
along the dry line nextas it accerlerates eastward. 19z KLZK
sounding reveals moderate instabilty: MUCAPE ~1600 j/kg, as well
as deep layer shear suffiecient for organized convective cells.

The overall severe thunderstorm threat will move from west to
east...between 23 and 09z.

Some precipitation will affect mainly northern areas during the
day on Thursday, in association with the slow moving upper low now
over Kansas.

&&

.LONG TERM...Friday Night Through Wednesday

The long term period will begin with upper low pressure systems in
the northeast and over the Rocky Mountains...with an upper ridge
over the central and southern Plains. The upper ridge moves east to
the eastern third of the country on Saturday...while the western low
does not move much. However, by Sunday the upper low deepens and
moves into Texas, Oklahoma, and Kansas...then passes through
Arkansas Monday. The low moves into the Great Lakes Tuesday and
southwest flow returns to Arkansas. Another upper low in the Rockies
Tuesday will move through the Plains Wednesday.

Friday night and Saturday will be dry across Arkansas but more rain
chances return Saturday night through Monday night. Several short
waves will move across the state ahead of the approaching upper low
and bring increasing chances of showers and thunderstorms. Good rain
chances are expected Monday as a pair of low pressure systems phase
together over Arkansas. Will have to keep an eye on the system
Monday, for as it looks now, if severe thunderstorms develop, they
would be in south Arkansas.  Will continue a slight chance of
showers and thunderstorms for Tuesday night and Wednesday in the
north as a weak short wave moves toward the area. Rain chances
increase for Wednesday night near a cold front. Above normal
temperatures will continue through the period.

 &&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     60  66  50  70 /  80  60  20   0
Camden AR         58  70  50  80 /  70  40   0   0
Harrison AR       53  57  46  66 /  70  50  30   0
Hot Springs AR    56  64  49  76 /  70  40  10   0
Little Rock   AR  60  67  50  75 /  80  50  10   0
Monticello AR     63  72  52  79 /  80  60  10   0
Mount Ida AR      54  63  47  77 /  60  30   0   0
Mountain Home AR  56  62  47  67 /  80  60  30   0
Newport AR        62  67  50  68 /  80  60  20  10
Pine Bluff AR     62  70  51  77 /  80  50  10   0
Russellville AR   57  62  47  73 /  70  40  10   0
Searcy AR         59  66  48  71 /  80  60  10   0
Stuttgart AR      62  70  51  74 /  80  60  10   0
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...55 / Long Term...51
Hazardous weather outlook, Mar 29, 1:25 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
125 PM CDT Wed Mar 29 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
125 PM CDT Wed Mar 29 2017

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Additional thunderstorms will develop this afternoon across
western and portions of central Arkansas. This activity will start
off scattered...but will see these thunderstorms become more
organized into a line or complex by late this afternoon and into
the early evening hours. This line will move east across western
into central sections of the state during the evening and into
the overnight hours. Expect this line of thunderstorms to be east
of the state by around sunrise Thursday morning.

The primary severe weather threats will be large damaging hail
greater than 1 inch in diameter and damaging winds in excess of 60
mph. Tornadoes will also be possible...especially across northern
sections of the state this afternoon and evening with the
discrete thunderstorm activity. A tornado threat will also exist
across a larger portion of the area as the line of thunderstorms
moves east late this evening and overnight. There will also be an
isolated flash flood threat...especially where any thunderstorms
train over the same areas.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Additional showers and thunderstorms will be possible on
Thursday...as the cold front moves across Arkansas. Isolated
severe storms are possible, primarily ahead of the front. Damaging
wind gusts and large hail will be the primary threat with any
severe storms.

There will be a possibility of strong to severe thunderstorms early
next week...around late Sunday into Monday night. Also...stronger
storms could produce locally heavy rainfall. This is still
several days out...and the forecast could change quite a bit
between now and then. Stay informed by monitoring the latest
forecasts and statements from your NWS office.

.Spotter Information Statement...

Spotter activation is likely...especially this afternoon and
tonight over much of the state.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

62/57

In the hours before

Special weather statement, Mar 29, 4:33 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Little Rock AR
433 PM CDT WED MAR 29 2017

ARZ040-292215-
Polk AR-
433 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SCOTT...NORTHEASTERN
POLK AND NORTHWESTERN MONTGOMERY COUNTIES UNTIL 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hartley, or 10 miles northwest of Umpire, moving northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Mena...                           Shady...
Hartley...                        Opal...
Bard Springs Recreation Area...   Cossatot River State Park...
Caney Creek Wilderness...         Mena Intermountain Airport...
Big Fork...                       Board Camp...
Nunley...                         Ink...
Cherry Hill in Polk County...     Dallas...
Shady Lake Recreation Area...

A tornado watch remains in effect until midnight CDT for western
Arkansas.

LAT...LON 3469 9417 3468 9393 3447 9393 3435 9405
      3435 9418 3436 9418 3435 9426 3437 9430
TIME...MOT...LOC 2133Z 211DEG 33KT 3439 9416

Cavanaugh
Special weather statement, Mar 29, 5:44 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Little Rock AR
544 PM CDT WED MAR 29 2017

ARZ030-037-038-292330-
Scott AR-Logan AR-Yell AR-
544 PM CDT WED MAR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN...SOUTHERN
JOHNSON...EAST CENTRAL SCOTT...NORTHWESTERN YELL AND SOUTHWESTERN
POPE COUNTIES UNTIL 630 PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm over
Gravelly, or 19 miles southwest of Danville, moving northeast at 40
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Danville...                       Dardanelle...
Stonehouse Recreation Area...     Lake Dardanelle State Park...
Mt Nebo State Park...             Gravelly...
Mosley...                         Lake Dardanelle...
Midway in Logan County...         Mount Magazine...
Belleville...                     Havana...
Corinth...                        Ranger...
Dublin...                         Ludwig...
Bluffton...                       Blue Ball...
Spring Lake Campground...         Macedonia in Yell County...

A tornado watch remains in effect until midnight CDT for western and
central Arkansas.

LAT...LON 3497 9375 3541 9344 3535 9340 3534 9342
      3533 9342 3534 9333 3522 9314 3489 9359
      3483 9373 3487 9379
TIME...MOT...LOC 2244Z 217DEG 35KT 3490 9369

Cavanaugh

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 8:35 AM CDTSpecial Weather StatementLZKClark, Garland, Hot Spring, Johnson, Yell25 min
Mar 29, 8:55 AM CDTSpecial Weather StatementLZKJohnson35 min
Mar 29, 4:33 PM CDTSpecial Weather StatementLZKPolk42 min
Mar 29, 5:44 PM CDTSpecial Weather StatementLZKYell46 min
Mar 29, 6:02 PM CDTSpecial Weather StatementLZKJohnson43 min
Mar 29, 6:26 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope, Yell49 min
Mar 29, 6:33 PM CDTSpecial Weather StatementLZKPike42 min
Mar 29, 6:57 PM CDTSevere Thunderstorm WarningLZKBoone, Marion, Newton, Searcy48 min
Mar 29, 6:58 PM CDTSpecial Weather StatementLZKGarland47 min

Nearby

Tornado Warnings in Arkansas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.